Kansas, 2005

Flash Flooding and Hail in Kansas, October 1 to 2, 2005

October 1 to 2, 2005 · NWS TOP · 15 events in 5 counties and zones

7 flash flood, 5 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$7.7 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 1, 3:05 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Oct 1, 3:05 PM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT SAT OCT 1 2005

.DISCUSSION...

SHORT TERM CONCERNS CONTINUE TO BE EXTENT PRECIPITATION ACROSS
EJECTING UPPER LOW OVER CENTRAL KANSAS TONIGHT INTO EARLY SUNDAY AND
TEMPERATURE TRENDS TONIGHT AND SUNDAY.

PROFILER WINDS AND LATEST RUC WOULD HAVE UPPER LOW CENTERED BETWEEN
RUSSELL AND SALINA AT 19Z.  SURFACE PATTERN HAS TROUGH OVER THE HIGH
PLAINS WITH SOUTH TO SOUTHEAST FLOW OF 10 TO 20 MPH OVER MUCH OF CWA.
IN THE SYNOPTIC LIFT AHEAD OF LOW SHOWERS AND THUNDERSTORMS HAVE
BEEN ON THE INCREASE SINCE THE NOON HOUR AND HAS SPREAD NORTH OF I70
JUST AFTER 3 PM.  MORE FREQUENT LIGHTING STRIKES GENERALLY OVER THE
EAST CENTRAL COUNTIES WHILE NORTH CENTRAL CWA MAINLY CLOUD.
TEMPERATURES GENERALLY FROM THE UPPER 60S TO LOWER 70S NORTH...WHILE
SHOWERS AND CLOUD COVER HOLDING READINGS IN THE MIDDLE 60S PARTS OF
THE EAST CENTRAL.  DEWPOINTS GENERALLY AROUND 60.

MODELS SHOWING MAIN LIFT ACROSS EASTERN PORTIONS OF CWA THROUGH
MIDNIGHT AND HAVE KEPT CATEGORICAL WORDING ON PRECIP IN THESE
AREAS.  STILL HANGING ON TO SOME CHANCE POPS OVER THE NORTH CENTRAL
WITH UPPER LOW IN VICINITY.  AFTER MIDNIGHT EXPECT PRECIPITATION
CHANCES TO BEGIN DROPPING OFF...ALTHOUGH WILL KEEP SOME LOW
PRECIPITATION CHANCE THROUGH THE MID MORNING FAR EASTERN COUNTIES ON
SUNDAY.   WITH SOUTHEAST WINDS OVERNIGHT...EXPECT LOWS REMAIN MAINLY
IN THE MIDDLE 60S WHICH WOULD HAVE THE EAST CENTRAL COUNTIES HOLDING
STEADY.  BOUNDARY LAYER WINDS ON THE INCREASE AFTER MIDNIGHT.  SOME
CONCERN ON HOW LONG LOW STRATUS WILL LINGER.  SOME FOG POTENTIAL FOR
AREAS THAT GET THE RAIN AND WINDS STAY DOWN.

ON SUNDAY...EXPECT PRECIP TO EXIT MID TO LATE MORNING FAR EASTERN
COUNTIES.  FOCUS THEN SHIFTS ON HOW WINDY AND WARM TO MAKE IT.  ALL
MODELS HAVE BOUNDARY LAYER WINDS IN THE 35 KT RANGE BETWEEN 18Z-00Z.
H850 MB IN SIMILAR RANGE.  GENERALLY WENT WITH 15 TO 25 MPH WITH
GUSTS OF 30 TO 35 MPH BY AFTERNOON.  TEMPERATURES RANGING FROM THE
MIDDLE 80S WHERE CLOUDS MAY LINGER OVER THE EAST TO UPPER 80S WEST
WITH MORE SUNSHINE.

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE INTENSE 5H TROUGH OVER
THE PACIFIC NORTHWEST WILL MOVE EAST INTO THE NORTHERN AND CENTRAL
HIGH PLAINS ON TUESDAY. AHEAD OF THE 5H TROUGH...SOUTHWEST FLOW
ALOFT WILL INCREASE ACROSS THE SOUTHERN AND CENTRAL PLAINS CAUSING
THE LEE SFC TROUGH TO DEEPEN. AS THE LEE SFC TROUGH DEEPENS
SOUTHERLY WINDS ACROSS EASTERN KANSAS WILL ADVECT DEEPER GULF
MOISTURE NORTH ACROSS THE CWA MONDAY AND MONDAY NIGHT. IT WILL
CONTINUE TO BE WARM ON MONDAY WITH HIGH TEMPERATURES IN THE UPPER
80S TO LOWER 90S ACROSS THE SOUTHWEST COUNTIES. THE LLJ SHOULD
INCREASE OVER 40KTS MONDAY NIGHT...AND THERE MAY BE ENOUGH
ISENTROPIC LIFT FOR AN ISOLATED ELEVATED THUNDERSTORM ACROSS THE CWA
LATE MONDAY NIGHT...THOUGH AT THIS TIME I WILL ONLY KEEP POPS AT 14
PERCENT. THE 5H TROUGH WILL MOVE ACROSS THE NORTHERN AND CENTRAL
PLAINS TUESDAY AFTERNOON AND EVENING. LOW-LEVEL CAA ON THE WEST SIDE
OF THE 5H TROUGH AXIS WILL A COLD FRONT SOUTH INTO THE NORTHWEST
COUNTIES OF THE CWA LATE TUESDAY. THE NAM IS ABOUT 3 HOURS FASTER
WITH FROPA THAN THE GFS...AT THIS TIME IM LEANING MORE WITH NAM.
THEREFORE I INCREASED THE CHANCE POP COVERAGE ACROSS THE
NORTHERN...WESTERN AND CENTRAL COUNTIES OF THE CWA FOR TUESDAY
AFTERNOON...AND PLACED 20 POPS IN FOR ALL BUT THE EXTREME SOUTHEAST
COUNTIES TUESDAY AFTERNOON. SFC CONVERGENCE ALONG THE FRONT COMBINED
WITH SYNOPTIC SCALE LIFT AHEAD OF THE 5H TROUGH AXIS WILL CAUSE A
LINE OF SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE FRONT TUESDAY
AFTERNOON AND EVENING. GIVEN 40-50 KTS OF SOUTHWEST FLOW AT
500MB...AND BACKED SFC WINDS ALONG WITH DEEP MOISTURE AND
INSTABILITY WITHIN THE WARM SECTOR THERE IS A CHANCE FOR SEVERE
THUNDERSTORMS ACROSS THE CWA TUESDAY AFTERNOON AND EVENING. HIGH
TEMPERATURES TUESDAY WILL WARM INTO THE MID 80S AHEAD OF THE COLD
FRONT...MAY BE LOWER 80S FOR THE NORTHWEST COUNTIES...ESPECIALLY IF
THE FRONT IS A BIT FASTER. WAA/ISENTROPIC LIFT BEHIND THE FRONT WILL
CAUSE POST FRONTAL RAIN AND CONVECTION THROUGH MOST OF TUESDAY
NIGHT. THE FRONT SHOULD MOVE WELL SOUTH OF THE CWA WEDNESDAY MORNING
AND THE WAA ZONE NORTH OF THE BOUNDARY SHOULD SHIFT SOUTHEAST BEFORE
NOON. SKIES SHOULD CLEAR FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ON WEDNESDAY. HIGH
TEMPERATURES ON WEDNESDAY WILL BE COOLER WITH HIGHS STRUGGLING INTO
THE MID TO UPPER 60S...THOUGH READINGS MAY BE COOLER IF THE CLOUDS
LINGER.

WEDNESDAY NIGHT THROUGH SATURDAY...A BROAD SURFACE RIDGE WILL BUILD
SOUTH ACROSS THE REGION AND SLOWLY DRIFT EAST BY THE WEEKEND. THUS
DRY CONDITIONS WITH TEMPERATURES NEAR SEASONAL NORMS ARE EXPECTED.
LIGHT WINDS AND CLEAR SKIES WEDNESDAY NIGHT WILL CAUSE OVERNIGHT
LOWS TO DROP INTO THE MID 30S ACROSS THE NORTHWEST COUNTIES...AND
THERE MAY BE SOME PATCHY FROST DEVELOPING NORTH OF A
MINNEAPOLIS...TO MANHATTAN...TO SENECA LINE EARLY THURSDAY MORNING.
A 5H RIDGE OVER THE WESTERN CONUS WILL SLOWLY MOVE EAST INTO THE
PLAINS BY NEXT WEEKEND. AFTER A COOL EARLY MORNING
START...TEMPERATURES WILL ONLY WARM INTO THE UPPER 60S TO AROUND 70
ON THURSDAY WITH SUNNY SKIES AND LIGHT WINDS. AS THE SFC RIDGE
SLOWLY MOVES EAST...THE SURFACE WINDS WILL SHIFT TO THE SOUTH BY
NEXT SATURDAY CAUSING TEMPERATURES TO WARM INTO THE MID 70S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF/WG
Hazardous weather outlook, Oct 1, 2:58 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT SAT OCT 1 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-022100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
358 PM CDT SAT OCT 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT
ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING
AND TONIGHT...GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THE
PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE HAIL UP TO THE
SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TUESDAY
AFTERNOON THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT

The radar

The Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 hail, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Shawnee

When
October 1, 7:57 PM CST to October 2, 6:00 AM CST
Where
Shawnee County, 2 mi N of Topeka
Property damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
39.083, -95.683

A spotter reported Halfday Creek was out of it's banks and water was rushing at least 6 inches deep over several roads including 50th St.

Flash Flood, Jackson

When
October 1, 8:15 PM CST to October 2, 6:00 AM CST
Where
Jackson County, 1 mi E of Hoyt
Property damage
$190,000
Reported by
TRAINED SPOTTER
Coordinates
39.250, -95.683

Muddy Creek flooding Highway 75 a foot deep in several places.

Flash Flood, Jefferson

When
October 1, 10:10 PM CST to October 2, 6:00 AM CST
Where
Jefferson County, Meriden
Property damage
$420,000
Reported by
GOVT OFFICIAL
Coordinates
39.183, -95.567

Officials closing several roads in the Meriden area due to flash flooding and deep water over the roads.

Thunderstorm Wind, Shawnee

When
October 1, 10:15 PM CST
Where
Shawnee County, Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.900, -95.817

Thunderstorm Wind, Douglas

When
October 1, 10:43 PM CST
Where
Douglas County, Lawrence Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.017, -95.217

Flash Flood, Shawnee

When
October 1, 11:09 PM CST to October 2, 6:00 AM CST
Where
Shawnee County, Topeka
Injuries
6 direct, 0 indirect
Property damage
$2.2 million
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -95.683

Water rushing over the road as deep as mailboxes in the 3800 block of Tecumseh Rd.

Hail, Pottawatomie

When
October 2, 12:40 AM CST
Where
Pottawatomie County, 3 mi NE of Belvue
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -96.133

Hail, Jackson

When
October 2, 1:01 AM CST
Where
Jackson County, Delia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -95.967

Hail, Jackson

When
October 2, 1:55 AM CST
Where
Jackson County, Delia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -95.967

Flash Flood, Pottawatomie

When
October 2, 2:30 AM CST to 6:00 AM CST
Where
Pottawatomie County, St Marys
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -96.067

Highway 24 under at least 6 inches of fast flowing water.

Thunderstorm Wind, Shawnee

When
October 2, 2:55 AM CST
Where
Shawnee County, 9 mi N of Topeka
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -95.683

Damage to a couple of houses.

Hail, Jackson

When
October 2, 3:05 AM CST
Where
Jackson County, 5 mi ESE of Hoyt
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -95.617

Hail, Jefferson

When
October 2, 3:23 AM CST
Where
Jefferson County, 4 mi E of Meriden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.500

Flash Flood, Jackson

When
October 2, 3:50 AM CST to 6:00 AM CST
Where
Jackson County, Countywide
Injuries
1 direct, 0 indirect
Property damage
$700,000
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -95.767

Highway 16 closed near Denison as well as between Birmingham and Holton due to deep fast flowing water over the road. Many other county roads also closed due to fast flowing deep water.

Flash Flood, Jefferson

When
October 2, 3:50 AM CST to 6:00 AM CST
Where
Jefferson County, Countywide
Injuries
2 direct, 0 indirect
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -95.400

Highway 16 flooded with deep fast flowing water northwest of Valley Falls. Other roads over the county flooded as well including Highways 92 and 59.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5476975, 5476976, 5476977, 5476861, 5476863, 5476978, 5476862, 5476864, 5476865, 5476979, 5476866, 5476867, 5476868, 5476980, 5476981.